Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Blacksburg, VA

July 6, 2017Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2017, 5:18 PM EDT for Halifax County, Virginia. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 5:18 PM EDT (21:18 UTC)
Expired
Jul 6, 2017, 6:15 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:36 PM EDTTSTM WND DMG2 Ssw South Boston, VATHUNDERSTORM WINDS DOWNED A TREE NEAR THE INTERSECTION OF PHILPOTT ROAD AND MAPLEWOOD DRIVE.
Jul 6, 5:37 PM EDTTSTM WND DMG4 Sse Halifax, VAA TREE WAS BLOWN DOWN NEAR THE INTERSECTION OF BRIGGS STREET AND N MAIN STREET.
Jul 6, 5:37 PM EDTTSTM WND DMGSouth Boston, VATHUNDERSTORM WINDS DOWNED AT LEAST FOUR HEALTHY TREES WITHIN THE CITY OF SOUTH BOSTON. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS51 KRNK 062118
SVRRNK
VAC083-062215-
/O.NEW.KRNK.SV.W.0124.170706T2118Z-170706T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
518 PM EDT THU JUL 6 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southeastern Halifax County in south central Virginia...

* Until 615 PM EDT

* At 517 PM EDT, a severe thunderstorm was located over Ingram,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  South Boston...
  Halifax...
  Scottsburg...
  Hitesburg...
  and Cluster Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

If on or near Kerr Lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3669 7865 3669 7868 3668 7870 3667 7870
      3664 7871 3659 7871 3656 7874 3654 7873
      3654 7888 3660 7902 3681 7899 3677 7867
      3674 7869 3668 7862 3664 7858
TIME...MOT...LOC 2117Z 280DEG 30KT 3672 7911 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
3 follow-up statements
209 
WWUS51 KRNK 062147
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
547 PM EDT THU JUL 6 2017

VAC083-062215-
/O.CON.KRNK.SV.W.0124.000000T0000Z-170706T2215Z/
Halifax VA-
547 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHEASTERN HALIFAX COUNTY...

At 546 PM EDT, a severe thunderstorm was located near South Boston,
moving east at 35 mph. This includes portions of Kerr Lake.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
South Boston...
Halifax...
Scottsburg...
Hitesburg...
and Cluster Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.

If on or near Kerr Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3669 7865 3669 7868 3668 7870 3667 7870
      3664 7871 3659 7871 3656 7874 3654 7873
      3654 7888 3659 7896 3680 7892 3677 7867
      3674 7869 3668 7862 3664 7858
TIME...MOT...LOC 2146Z 280DEG 30KT 3668 7881 

HAIL...<.75IN
WIND...60MPH
 
$$

JJM
767 
WWUS51 KRNK 062204
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
604 PM EDT THU JUL 6 2017

VAC083-062215-
/O.CON.KRNK.SV.W.0124.000000T0000Z-170706T2215Z/
Halifax VA-
604 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHEASTERN HALIFAX COUNTY...

At 603 PM EDT, a severe thunderstorm with a history of producing 
wind damage was located over Buffalo Springs, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hitesburg...
Staunton River State Park...
Dryburg...
and Virgilina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

If on or near Kerr Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3669 7865 3669 7868 3668 7870 3667 7870
      3664 7871 3659 7871 3656 7874 3654 7873
      3654 7888 3678 7876 3677 7868 3676 7867
      3674 7869 3668 7862 3664 7858
TIME...MOT...LOC 2203Z 280DEG 30KT 3665 7863 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
262 
WWUS51 KRNK 062213
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT THU JUL 6 2017

VAC083-062222-
/O.EXP.KRNK.SV.W.0124.000000T0000Z-170706T2215Z/
Halifax VA-
613 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN HALIFAX COUNTY WILL EXPIRE AT 615 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. A warning continues 
for the storm as it pushes East, impacting portions of Kerr Lake. If 
on the water, seek shelter now!

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3669 7865 3669 7868 3668 7870 3667 7870
      3664 7871 3659 7871 3656 7874 3654 7873
      3654 7888 3678 7876 3677 7868 3676 7867
      3674 7869 3668 7862 3664 7858
TIME...MOT...LOC 2212Z 280DEG 30KT 3664 7856 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:22 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 6, 2:22 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
222 PM EDT Thu Jul 6 2017

.SYNOPSIS...
An upper level trough of low pressure over the Mid-Mississippi
Valley will continue to eject upper level disturbances across
the forecast area tonight through Friday with an opportunity
for showers and thunderstorms. A cold front will sweep through
the area Saturday with a period of drying Sunday and Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 222 PM EDT Thursday...

Several upper level disturbances will rotate eastward across the
region in the westerly upper level flow. The broad upper level
trough in the Ohio Valley will pivot eastward and amplify along the
East Coast during the weekend.

Scattered afternoon and evening showers and thunderstorms will
develop in the unstable air. The larger-scale forcing mechanisms are
hard to find. However, weak upper features combined with low level
boundaries and surface convergence, orographic lift with a healthy
instability should trigger convection. The 17z SPC mesoscale
analysis displayed sbcapes from 1000 to 2500 j/kg across forecast
area this afternoon.

There is a marginal threat for severe weather as highlighted on the
Day One Convective Outlook across the entire forecast area for this
afternoon and evening. The primary threat will be damaging winds
with water loading and thunderstorm clusters or line segments.
The potential for torrential downpours continues with high PWATs
above 1.5 inches and healthy rain efficiency. Will have to monitor
for water problems that received heavy rains recently. However,
the DAY 1 excessive rainfall placed marginal risk to our west
and north.

It will be another mild night with low temperatures from around 60
degrees in the mountains to around 70 degrees in the Piedmont.
The combination of light winds and low level moisture may result in
patches of fog overnight into Friday morning especially where it
rains.

As the upper trof settles in over the Eastern United States on
Friday, the initial shortwave will push through early Friday and
move a weak front across across the area. This looks like a
more progressive system which would allow some drier air to mix
down as Friday progresses. The latest Day 2 Convective Outlook
has a marginal risk of severe thunderstorms across southeast
West Virginia. The main threats will be damaging winds and heavy
downpours. High temperatures Friday will range from the lower
70s in the mountains to the near 90 degrees in the Piedmont.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 222 PM EDT Wednesday...

Some colder air aloft and a shortwave in the northern stream
trof Saturday, so locations ahead of the front will have
scattered thunderstorms in the afternoon. Models showing upper
diffluence too during Saturday. Not much backing of the winds to
the southwest ahead of the front. NAM/GFS/ECMWF/GEFS suggests
no precipitation in the Virginia and North Carolina piedmont
Friday night, perhaps because of deep western flow.

Have minimum temperatures Friday night ahead of the front
slightly warmer than guidance. Models consistent bring in lower
surface dewpoints and relatively cooler 850mb temperatures by
Sunday morning.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1245 PM EDT Thursday...

Starting with a 500 MB ridge from the southwest United States
to the northern Rockies and a long wave trough over the east. By
Thursday morning, the upper ridge will progress into the center
of the country. A short wave coming out of Pacific Northwest
over this ridge may reach the northeast United States on
Tuesday, potentially pushing a surface cold front toward the Mid
Atlantic region. Will have the highest probability for showers
and thunderstorms on Wednesday. 850MB temperatures warm back up
into the +16 to +20 range for Monday through Thursday. This will
keep temperatures just above normal for much of the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...

Solar heating will combine with instability to create
scattered MVFR showers and thunderstorms this afternoon into
tonight. There is the potential for an organized clustering of
thunderstorms during the afternoon and evening associated with a
west to east moving mesoscale convective vortex. Storms
associated with this feature may contain wind gusts of 20-30kts
and will be associated with heavy rainfall.

With the loss of heating the deeper convection(thunderstorms)
will end. However, showers may linger tonight into Friday
morning. Will have to monitor for another round of thunderstorms
Friday morning in the western mountains. Light winds and low
level moisture may create patchy fog overnight especially where
it rains. MVFR showers and thunderstorms should develop Friday
afternoon.

Medium confidence on ceilings, visibilities and winds during
the taf period.

Extended Aviation Discussion...

Unsettled weather is expected over the Mid-Atlantic region
into Friday night with additional opportunities for showers and
thunderstorms associated with areas of MVFR and local IFR
conditions. Generally VFR conditions are anticipated for the
weekend as dry northwesterly winds develops for a few days.
MVFR conditions could returns Monday and tuesday with showers
and thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...MBS
LONG TERM...AMS
AVIATION...KK/PM
Hazardous weather outlook, Jul 6, 3:58 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 PM EDT Thu Jul 6 2017

VAZ007-010-011-018-023-024-035-071200-
Tazewell-Bland-Giles-Craig-Botetourt-Rockbridge-Amherst-
358 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A few strong to isolated severe thunderstorms containing damaging
winds will be possible this afternoon and evening. Very heavy
rainfall could also result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to isolated severe thunderstorms containing damaging
winds will be possible Friday and Friday night. Very heavy rainfall
could also result in localized flooding.

Saturday through Wednesday there is a low probability for widespread
hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-012>017-022-032>034-043>047-058-059-071200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
358 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A few strong to isolated severe thunderstorms containing damaging
winds will be possible this afternoon and evening. Very heavy
rainfall could also result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to isolated severe thunderstorms containing damaging
winds will be possible Saturday. Very heavy rainfall could also
result in localized flooding.

Sunday through Wednesday there is a low probability for widespread
hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-WVZ042>044-507-508-071200-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
358 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A few strong to isolated severe thunderstorms containing damaging
winds will be possible this afternoon and evening. Very heavy
rainfall could also result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 2:46 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT THU JUL 6 2017

NCZ003>005-061945-
Stokes-Surry-Rockingham-
246 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SURRY...STOKES AND
SOUTHWESTERN ROCKINGHAM COUNTIES...

At 246 PM EDT, a strong thunderstorm was located over Germanton,
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mayodan...
Madison...
Pilot Mountain...
Walnut Cove...
and Danbury.

If you are on or near Belews Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3626 8045 3642 8052 3647 7997 3625 7990
TIME...MOT...LOC 1846Z 256DEG 19KT 3628 8019

AS
Special weather statement, Jul 6, 2:50 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT THU JUL 6 2017

VAZ011-WVZ042>044-061945-
Giles-Mercer-Summers-Monroe-
250 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GILES...SOUTH CENTRAL SUMMERS...MERCER AND SOUTHWESTERN
MONROE COUNTIES...

At 248 PM EDT, a strong thunderstorm was located over Kegley, moving
east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Princeton...
Pearisburg...
Narrows...
Pembroke...
and Athens.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Bluestone Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3748 8127 3755 8062 3728 8062
      3729 8098 3730 8098 3730 8101 3731 8133
      3734 8136
TIME...MOT...LOC 1848Z 268DEG 28KT 3741 8113

AS
Special weather statement, Jul 6, 3:04 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
304 PM EDT THU JUL 6 2017

VAZ032-033-043-061930-
Henry-Franklin-Patrick-
304 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRY...SOUTH
CENTRAL FRANKLIN AND NORTHEASTERN PATRICK COUNTIES AND THE CITY OF
MARTINSVILLE...

At 303 PM EDT, a strong thunderstorm was located near Buffalo Ridge,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Martinsville...
Bassett...
Woolwine...
Villa Heights...
and Collinsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Philpott Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3670 8027 3680 8030 3691 7986 3664 7983
TIME...MOT...LOC 1903Z 263DEG 23KT 3675 8020

AS
Special weather statement, Jul 6, 4:24 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
424 PM EDT THU JUL 6 2017

VAZ014-022-062115-
Montgomery-Roanoke-
424 PM EDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROANOKE AND CENTRAL MONTGOMERY COUNTIES...THE CITY OF SALEM AND THE
CITY OF ROANOKE...THIS INCLUDES THE SALEM FAIRGROUNDS.

At 423 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bradshaw through Blacksburg to
Prices Fork. Movement was east at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Vinton.

Torrential rainfall is occurring with these storms, and may cause
localized ponding of water and flooding. This is especially true
in urban areas. Do not drive your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3735 7991 3730 7984 3727 7986 3723 7984
      3721 7988 3714 7996 3714 7999 3717 8001
      3717 8003 3716 8009 3712 8012 3711 8017
      3718 8056 3720 8052 3721 8052 3718 8059
      3721 8061 3722 8061 3726 8043 3737 8019
TIME...MOT...LOC 2023Z 271DEG 29KT 3734 8019 3726 8036 3723 8052

JJM
Special weather statement, Jul 6, 4:28 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT THU JUL 6 2017

VAZ044-062115-
Pittsylvania-
428 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL PITTSYLVANIA COUNTY...

At 427 PM EDT, a strong thunderstorm was located near Callands,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chatham...
Blairs...
Callands...
Java...
and Swansonville.

Torrential rainfall is occurring with this storm, and may cause
localized flooding, especially in urban areas. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3669 7961 3684 7962 3688 7951 3689 7913
      3666 7919
TIME...MOT...LOC 2027Z 272DEG 18KT 3678 7953

JJM
Special weather statement, Jul 6, 5:07 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
507 PM EDT THU JUL 6 2017

VAZ034-035-045-062200-
Amherst-Campbell-Bedford-
507 PM EDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN CAMPBELL...BEDFORD...AND SOUTHWESTERN AMHERST COUNTIES
AND THE CITY OF LYNCHBURG...

At 506 PM EDT, radar indicated a line of thunderstorms were located
along a line extending from near Peaks Of Otter Summit through
Montvale to Vinton. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Stewartsville...
and Big Island.

Torrential rainfall is occurring with these storms, and may cause
localized flooding, especially in urban areas. Do not drive your
vehicle through flooded roadways.

LAT...LON 3737 7908 3717 7925 3727 7986 3733 7983
      3734 7979 3736 7979 3746 7962 3745 7959
      3749 7957 3750 7955 3749 7954 3755 7946
      3758 7907
TIME...MOT...LOC 2106Z 264DEG 21KT 3749 7956 3735 7974 3729 7990

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:18 PM EDTSpecial Weather StatementRNKHenry42 min
Jul 5, 8:41 PM EDTSpecial Weather StatementRNKBedford34 min
Jul 5, 8:44 PM EDTSpecial Weather StatementRNKCity of Danville61 min
Jul 5, 8:54 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville53 min
Jul 5, 8:57 PM EDTAreal Flood AdvisoryRNKCity of Danville3 hr
Jul 5, 9:07 PM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg53 min
Jul 5, 9:22 PM EDTSpecial Weather StatementRNKHalifax53 min
Jul 6, 2:50 PM EDTSpecial Weather StatementRNKGiles55 min
Jul 6, 3:04 PM EDTSpecial Weather StatementRNKCity of Martinsville26 min
Jul 6, 4:24 PM EDTSpecial Weather StatementRNKMontgomery, Roanoke, City of Roanoke, City of Salem51 min
Jul 6, 4:28 PM EDTSpecial Weather StatementRNKPittsylvania47 min
Jul 6, 4:44 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania61 min
Jul 6, 5:07 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg53 min
Jul 6, 5:53 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte56 min
Jul 6, 7:51 PM EDTSpecial Weather StatementRNKBedford24 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.